Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Warfarin interaction alert

GPs have been warned to

double-check the potential for interactions with warfarin after a new audit uncovered 'very high' levels of potentially dangerous co-prescribing.

Some 60 per cent of patients on warfarin received potentially interacting acute or repeat prescriptions, with 4.2 per cent given two or more.

The audit, of 301 practices in Scotland, found NSAIDs and aspirin were the agents most commonly co-prescribed, with patients on warfarin receiving repeat prescriptions in 22 and 18 per cent of cases.

But 2.1 per cent received acute prescriptions for erythromycin or clarithromycin ­ potentially serious interactors highlighted in the BNF.

Study leader Dr James McLay, senior lecturer at the department of medicine and therapeutics, University of Aberdeen, said: 'We weren't expecting quite the levels of prescription of other drugs that can interact that we got. There was a very high level of acute prescribing of NSAIDs and antibiotics.'

The study, of 16,894 patients prescribed warfarin among a population of two million, is being submitted for peer-reviewed publication.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say